Minnesota, 2012Drought in Minnesota, August 1 to 31, 2012
August 1 to 31, 2012 · NWS FSD · 8 events in 8 counties and zones
Drought conditions continued over all of the area with below normal rainfall keeping soil conditions dry. Stress on crops continued even though August was less hot than July, with temperatures averaging only a little above normal.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued over all of the area with below normal rainfall keeping soil conditions dry. Stress on crops continued even though August was less hot than July, with temperatures averaging only a little above normal. Crop damage was quite evident, though the amount of reduced yields and other damage which might become evident at harvest was uncertain. While reported water supply problems were not extreme, many local governments had water use restrictions in place. Drought was generally listed as severe to extreme for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 31, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 AM CDT WED AUG 1 2012
.DISCUSSION.../ISSUED AT 320 PM CDT/
FORECAST LOOKING GOOD TONIGHT. TEMPS RIGHT ON TRACK SO FAR AND NO
CHANGES ANTICIPATED TO OVERNIGHT LOWS. WATCHING AREA OF STORMS MOVE
INTO NORTH CENTRAL SD THIS EVENING. NEW 00Z NAM DOES NOT HAVE A GOOD
HANDLE ON THIS CONVECTION. HOWEVER WITH EARLIER MODELS KEEPING ANY
FORCING WELL NORTH OF OUR FORECAST AREA OVERNIGHT...WITH WARM
ADVECTION IN NORTHEAST SD AND SUBTLE WAVE EVEN FARTHER NORTH...
CURRENT FORECAST OF ONLY A SLIGHT CHANCE OF LATE NIGHT STORMS AS FAR
SOUTH AS THE HIGHWAY 14 CORRIDOR SEEMS REASONABLE AND WILL MAKE NO
CHANGES AT THIS TIME.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
CONDITIONS ARE EXPECTED TO BE VFR FOR THE REMAINDER OF TONIGHT AND
THROUGH WEDNESDAY. A SURFACE BOUNDARY WILL NUDGE SOUTHWARD DURING
THE DAY ON WEDNESDAY...LIKELY CAUSING A WIND SHIFT TO A NORTHEAST
DIRECTION AT THE KHON TAF SITE BY AFTERNOON. IN ADDITION LATE IN
THIS TAF PERIOD...A FAIRLY STRONG MID LEVEL WAVE IS FORECAST TO
MOVE EASTWARD ACROSS SOUTH DAKOTA WHICH COULD SPREAD SCATTERED
THUNDERSTORMS THROUGHOUT THIS AREA WEDNESDAY EVENING. THIS IS
SOMETHING TO WATCH FOR...AND HAS BEEN INCLUDED IN THE KFSD AND KHON
TAF SITES. AT THIS TIME...CONFIDENCE FOR THUNDERSTORMS IS NOT AS
HIGH AS FAR SOUTH AS THE SIOUX CITY AREA SO THAT TAF WAS LEFT DRY.
NAM SOUNDINGS EXHIBIT AN INVERTED V SIGNATURE SUGGESTING THAT IF
THUNDERSTORMS DEVELOP...THEY COULD DEVELOP STRONG GUSTY AND ERRATIC
WINDS.
&&
.PREV DISCUSSION.../ISSUED AT 320 PM CDT/
REMNANTS OF EARLIER CONVECTION ACROSS NORTH CENTRAL SOUTH DAKOTA IS
ON SEVERE DOWNTURN AS IT MOVES TOWARD WATERTOWN...AND EXPECT THAT
THIS MIGHT BE THE END OF SHORT TERM RISK THROUGH THE EVENING HOURS.
CUMULUS FIELD IS DEVELOPING FROM SOUTH CENTRAL AND SOUTHWEST SOUTH
DAKOTA INTO CENTRAL NEBRASKA...BUT LITTLE IN WAY OF OVERALL MIXED
LAYER BASED INSTABILITY AND STILL A DEEPER BUT WEAK CAP...EXPECT
LITTLE THREAT FOR DEVELOPMENT IN THESE AREAS THROUGH THE EVENING.
LIKELY THAT ACTIVITY WILL CONTINUE TO GARNER STRENGTH IN WESTERN SD
SUBTLE WAVE IN PUSHING THROUGH EASTERN MT...BUT THIS SHOULD TURN
EAST AND SOUTHEAST AND REMAIN SOUTH OF THE AREA. WILL HAVE TO WAIT
UNTIL DEVELOPMENT WITH LOW LEVEL JET TO NORTH PUSHES EAST/SOUTHEAST
LATER IN THE NIGHT...BUT WITH MAIN CONVERGENCE REMAINING
NORTH...ONLY A MINIMAL CHANCE ALONG THE HIGHWAY 14 CORRIDOR LATER
TONIGHT/EARLY WEDNESDAY ALONG WITH THE STEEPER MID LEVEL LAPSE
RATES. AS WAVE CROSSES INTO THE REGION IN THE AFTERNOON...SHOULD
HELP TO INCREASE POTENTIAL FOR THUNDERSTORM DEVELOPMENT
SOMEWHAT...BUT WILL HAVE TO WORK ON WARM MID LAYERS FOR A WHILE.
LATEST GRIDS REFLECT A SLOWER PROGRESSION TO CONVECTION. MAIN
ACTIVITY WILL RELY ON CONVERGENCE AROUND BOUNDARY...AND A SLOWER
SOLUTION SEEMS IN ORDER...RATHER THAN 12Z NAM WHICH WAS IMPACTED BY
UNREALISTIC CONVECTIVE INFLUENCES. TEMPERATURES AGAIN WILL BE
BLAZING AHEAD OF BOUNDARY...WITH READINGS AGAIN AROUND 100 EXPECTED
AGAIN FROM LOWER BRULE TOWARD MID MISSOURI VALLEY. /CHAPMAN
SURFACE FRONT WILL SAG SOUTH ACROSS CWA WEDNESDAY NIGHT. ALL MODELS
FAIRLY CONSISTENT WITH THIS FEATURE WITH SHORT WAVE RIDING THE
RIDGE. PLACEMENT OF RAIN IS STILL IN QUESTION BUT FEEL STORMS WILL
BE MAINLY LIMITED TO AREAS NORTH OF FRONT DUE TO CAPPING TO THE
SOUTH. SO FOR WEDNESDAY EVENING...HIGHEST POPS SHOULD BE ALONG AND
NORTH OF I90 SHIFTING TO SOUTH OF I90 AFTER MIDNIGHT. ANOTHER
LIMITING FACTOR WILL BE THE LACK OF EVAPORATIVE MOISTURE DUE TO THE
DROUGHT SO STORMS LIKELY NOT TO BE AS WIDESPREAD AS A NORMAL SUMMER
WITH THIS SETUP. SO AT BEST WILL GO WITH 30 TO 40% POPS FOR
WEDNESDAY NIGHT.
THURSDAY SHOULD BE RELATIVELY QUIET AS WEAK SURFACE HIGH SETTLES
OVER CWA. MAY SEE A FEW THUNDERSTORMS LINGER NEAR MISSOURI RIVER
THURSDAY MORNING BEFORE FRONT SETTLES A LITTLE FURTHER SOUTH. SHOULD
STILL WARM UP INTO THE 80S AND 90S AS COOLING WILL BE SHALLOW.
ANOTHER WAVE RIDES OVER THE RIDGE THURSDAY NIGHT/FRIDAY MORNING
BRINGING ANOTHER CHANCE OF STORMS...MAINLY ACROSS THE NORTH LATER
THURSDAY NIGHT INTO FRIDAY MORNING. SO WILL KEEP POPS IN FORECAST
FOR THAT TIME PERIOD...BUT LIKELY TO BE A PERIOD OF TIME ON FRIDAY
WHERE RAIN CHANCES WILL BE SMALL BEFORE MAIN WAVE PUSHES FRONT
THROUGH CWA LATER FRIDAY AFTERNOON AND NIGHT. AS WAVE MOVES INTO ND
ON FRIDAY...WOULD EXPECT AT LEAST SCATTERED THUNDERSTORMS TO DEVELOP
LATER IN THE AFTERNOON ACROSS WESTERN CWA AHEAD OF APPROACHING COLD
FRONT AND SPREAD EAST OVERNIGHT. LOOKS LIKE BEST CHANCE FOR STORMS
WILL BE ACROSS NORTHERN CWA FRIDAY EVENING DEPENDING ON HOW MUCH
CLEARING OCCURS AFTER FIRST WAVE EXITS FRIDAY MORNING. COULD REALLY
MESS THE ATMOSPHERE UP IF RAIN COOLED AIR AND STRATUS DEVELOPS
BEHIND THAT WAVE. IF DECENT MIXING OCCURS WILL SEE HIGHS IN 90S
AHEAD OF FRONT ON FRIDAY AND WILL GO WITH WARMEST TEMPERATURES WEST
WERE THERE WILL BE A BETTER CHANCE OF MIXING AHEAD OF FRONT.
THE SEVERE THREAT LOOKS TO BE LIMITED TO EITHER LATE THURSDAY NIGHT
WITH FIRST WAVE AND/OR FRIDAY AFTERNOON AND EVENING WITH FRONT.
STORMS WEDNESDAY EVENING SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH
A FEW COULD BE MARGINALLY CLOSE.
COOLER AIR WILL SPREAD INTO CWA FOR THE WEEKEND WITH ONLY A LINGER
CHANCE OF STORMS SATURDAY MORNING ACROSS THE FAR EAST AND SOUTHEAST.
HOT WEATHER WILL RETURN NEXT WEEK AS RIDGE ALOFT BUILDS BACK OVER
THE PLAINS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 31, 10:15 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT TUE JUL 31 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT FROM THE
HIGHWAY 14 CORRIDOR TOWARD THE JAMES VALLEY AND SOUTH CENTRAL
SOUTH DAKOTA. HOWEVER...STORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE INTO WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER NONE OF THE THUNDERSTORMS SHOULD BECOME SEVERE.
WEDNESDAY WILL ALSO SEE HEAT INDICES APPROACH 100 DEGREES IN MANY
LOCATIONS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON FRIDAY NIGHT
AND A FEW OF THESE STORMS COULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Drought, Cottonwood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Jackson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Lincoln
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Lyon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Murray
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Nobles
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Pipestone
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
Drought, Rock
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Below normal rainfall continued to aggravate existing long term dry soil conditions, and stress on crops continued despite less hot weather than in July. Crop damage including certain reduced crop yields was very apparent, although the amount of yield reduction and other damage was still highly uncertain before harvest. Corn continued to be the crop suspected of enduring the most damage, with some recovery potential for soybeans in the less hot weather. The drought was also leading to local water use restrictions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409862, 409863, 409864, 409865, 409866, 409868, 409869, 409870.